Autoimmune fasciitis triggered by the anti-programmed cell death-1 monoclonal antibody nivolumab.
AffiliationCentre for Musculoskeletal Research, Manchester Academic Health Science Centre, The University of Manchester, Manchester
MetadataShow full item record
AbstractA 43-year-old woman with a history of recently diagnosed metastatic melanoma was commenced on systemic therapy with nivolumab, an anti-programmed cell death-1 monoclonal antibody and one of an increasing group of the so-called 'immune checkpoint inhibitors'. She experienced a dramatic complete response within 6 months of initiation. However, in addition to developing incident autoimmune hypothyroidism, she also developed progressive fatigue, proximal weakness, myalgia and dysphagia. Initial investigations with blood tests, electrophysiology and a muscle biopsy were non-specific or normal. Subsequent examination revealed 'woody' thickening of the subcutaneous tissues of the forearms, thighs and calves consistent with fasciitis. MRI and a full-thickness skin-muscle biopsy were ultimately diagnostic of a likely iatrogenic autoimmune myofasciitis. The clinical manifestations only responded partly to prednisolone 30 mg orally and treatment was escalated to include intravenous immunoglobulin. At 3 months, this has only resulted in a modest incremental improvement.
CitationAutoimmune fasciitis triggered by the anti-programmed cell death-1 monoclonal antibody nivolumab. 2018, BMJ Case Rep
JournalBMJ Case Reports
- Nivolumab-induced chronic inflammatory demyelinating polyradiculoneuropathy mimicking rapid-onset Guillain-Barré syndrome: a case report.
- Authors: Tanaka R, Maruyama H, Tomidokoro Y, Yanagiha K, Hirabayashi T, Ishii A, Okune M, Inoue S, Sekine I, Tamaoka A, Fujimoto M
- Issue date: 2016 Sep
- Programmed cell death protein-1 (PD-1) inhibitor therapy in patients with advanced melanoma and preexisting autoimmunity or ipilimumab-triggered autoimmunity.
- Authors: Gutzmer R, Koop A, Meier F, Hassel JC, Terheyden P, Zimmer L, Heinzerling L, Ugurel S, Pföhler C, Gesierich A, Livingstone E, Satzger I, Kähler KC, German Dermatooncology Group (DeCOG).
- Issue date: 2017 Apr
- A case of myasthenia gravis and myositis induced by nivolumab.
- Authors: Konoeda F, Suzuki S, Nishimoto Y, Hoshino H, Takagi M
- Issue date: 2017 Jul 29
- The Next Immune-Checkpoint Inhibitors: PD-1/PD-L1 Blockade in Melanoma.
- Authors: Mahoney KM, Freeman GJ, McDermott DF
- Issue date: 2015 Apr 1
- Immune checkpoint inhibitor-induced lymphocytic fasciitis.
- Authors: Rischin A, Brady B, McLean C, Ostor AJK
- Issue date: 2018 Dec